Alert archive / Minnesota / Special Weather Statements in 2011
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 12, 2011, 7:42 PM CDT for 7 counties in Minnesota. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2011, 7:42 PM CDT (00:42 UTC)
- Expired
- Aug 12, 2011, 9:45 PM CDT
- In force
- 2 hr
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Yellow Medicine County, MN
The radar
The Minneapolis radar (KMPX), 176 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
649
WWUS83 KMPX 130042
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
742 PM CDT FRI AUG 12 2011
MNZ041-047-048-054>056-064-130245-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
742 PM CDT FRI AUG 12 2011
...THUNDERSTORMS MOVING INTO CHIPPEWA...DOUGLAS...LAC QUI
PARLE...POPE...STEVENS...SWIFT AND YELLOW MEDICINE COUNTIES THROUGH
945 PM CDT...
AT 741 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF ELBOW
LAKE TO DONNELLY TO 3 MILES SOUTH OF ASTORIA. THESE STORMS WERE
MOVING EAST AT 20 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BELLINGHAM.
DONNELLY.
LOUISBURG.
MADISON.
BURR.
APPLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER.
&&
LAT...LON 4500 9646 4526 9635 4522 9611 4540 9613
4542 9625 4577 9617 4577 9577 4612 9576
4611 9515 4547 9513 4541 9514 4541 9526
4490 9525 4488 9548 4476 9549 4469 9537
4455 9536 4454 9560 4462 9562 4463 9645
TIME...MOT...LOC 0042Z 276DEG 19KT 4611 9608 4569 9603
4452 9654
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 12, 6:23 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 12, 6:23 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 623 PM CDT FRI AUG 12 2011 .UPDATE... UPDATED TO INCLUDE 00Z AVIATION DISCUSSION BELOW. && .DISCUSSION... /ISSUED 244 PM CDT FRI AUG 12 2011/ LATEST AVAILABLE SPC MESOSCALE ANALYSIS INDICATING MLCAPE AROUND 2500 J/KG. SURFACE BOUNDARY TRAILS SOUTHEAST ALONG THE MN RIVER VALLEY REGION. LOW CLOUDS HAS KEPT HEATING AND DESTABILIZATION AT BAY BUT THE UPPER LOW IS FORECAST TO DROP SOUTHEAST INTO WEST CENTRAL MN THIS EVENING. TREND ON SHORT TERM FORECAST RADAR SUGGESTS THE ACTIVITY MOVING INTO SOUTHEAST NORTH DAKOTA NOW...WILL DROP INTO WEST CENTRAL MN THROUGH 00Z...THEN FOLLOW THE VALLEY...NORTH OVER CENTRAL MN DURING THE EVENING. THE LOW THEN DROPS SOUTHEAST TOWARD EAST CENTRAL/SOUTHEAST MN BY MORNING. MAY SEE MORE GENERAL SHOWERS DEVELOP LATER TONIGHT AS THE UPPER LOW/FORCING MOVES FARTHER EAST INTO MORE STABLE AIRMASS. WILL CONTINUE TREND OF LIKELY POPS FROM WEST TO EAST OVERNIGHT. CIRCULATION CENTER MOVES INTO WESTERN WISCONSIN DURING THE DAY SATURDAY. SHOULD SEE FAIR AMOUNT OF CLOUDS AND THE CONTINUING THREAT OF SHOWERS AND ISOLATED THUNDER INTO THE AFTERNOON ACROSS THIS REGION. MODEL TRENDS INDICATE SOME DESTABILIZATION IN THE AFTERNOON AHEAD OF WEAK SURFACE TROUGH ROTATING SOUTH OVER THE EASTERN CWA DURING THE AFTERNOON. THIS LIKELY THE FOCUS OF MORE ORGANIZED ACTIVITY AS IT MOVE THROUGH. MORE CLOUDS EAST AND WITH SHOWERS EXPECTED...TEMPERATURES WILL BE KEPT DOWN TO NEAR 70 FOR HIGHS. MORE SUNSHINE SHOULD ALLOW TEMPS TO RISE THROUGH THE 70S OVER THE WEST DURING THE AFTERNOON. DRIER SURFACE HIGH DROPS OVER THE AREA SATURDAY NIGHT...AND CLEARING IS EXPECTED FROM WEST TO EAST. WITH CLEARING SKY AND LIGHT WINDS...MAY SEE FOG DEVELOP OVER THE CWA. MENTIONED PATCHY FOG FOR THIS POSSIBILITY FOR NOW. RIDGING EXITS TO THE EAST SUNDAY/SUNDAY NIGHT. STILL LIGHT WINDS OVER WISCONSIN...SO COULD SEE SOME FOG REFORM THIS REGION ONCE AGAIN SUNDAY NIGHT. EXTENDED FORECAST HAS BEEN DIFFICULT AT BEST. MODELS ARE NOW TRENDING THE MIDWEEK TROUGH A BIT FASTER. THE 12Z ECMWF HAS COME IN SHOWING THIS TREND AS WELL. COLLABORATED SOME LOWER POPS TRAILING THROUGH THURSDAY. HAVE OPTED TO NOT MENTION SLIGHT CHANCE POPS FOR FRIDAY...AS BOTH GFS AND ECWMF SHOW SURFACE RIDGE IN THE AREA. SHOULD HAVE SLIGHT COOLING BEHIND TROUGH/FRONT...BUT TEMPERATURES STILL RANGING CLOSE TO NORMAL. && .AVIATION.../00Z TAF ISSUANCE/ OVERALL... IT ACTUALLY LOOKS LIKE VFR CONDITIONS WILL PREDOMINATE FOR A GOOD PORTION OF THE FORECAST PERIOD... PARTICULARLY THIS EVENING THEN AGAIN FROM MID MORNING THROUGH THE REMAINDER OF THE DAY TOMORROW. THE TRICKY TIME FRAME FOR MOST TAF SITES WILL BE FROM LATE EVENING INTO THE EARLY MORNING HOURS. LATEST SATELLITE IMAGERY SHOWS A HEALTHY UPPER LEVEL SHORTWAVE DROPPING SOUTHEAST THROUGH THE DAKOTAS TOWARD MINNESOTA. THIS FEATURE WILL MOVE THROUGH TONIGHT... BRINGING A CHANCE FOR SHRA/TSRA ALONG WITH THE POTENTIAL FOR MVFR CEILINGS AND VISIBILITIES. DECENT INSTABILITY IS PRESENT ACROSS THE AREA AHEAD OF THE WAVE... AND INDEED RADAR IMAGERY SHOWS QUITE A BIT OF CONVECTION OUT OVER THE EASTERN DAKOTAS AND MUCH OF NORTHERN MINNESOTA. SOME OF THIS ACTIVITY WILL WANE TONIGHT AS BOUNDARY LAYER BASED INSTABILITY FADES... BUT INSTABILITY ALOFT WILL REMAIN IN PLACE... AND IT SHOULD STILL GET TAPPED TO SOME DEGREE BY THE MID-UPPER LEVEL FORCING AS IT MOVES ACROSS THE AREA. THE BETTER FORCING FROM A LARGE SCALE PERSPECTIVE WILL BE OVER THE NORTHERN PORTION OF THE AREA... WHILE THE BETTER INSTABILITY IS FARTHER SOUTH. SO... WE MAY SEE SOMEWHAT OF A CONTINUATION OF ACTIVITY SPLITTING OUR AREA TONIGHT. FOR NOW... PLAYED THINGS ON THE MORE OPTIMISTIC SIDE IN THE TAFS... AND KEPT PCPN OUT OF THE PREVAILING FORECAST AND JUST INCLUDED TEMPOS AND SOME VCSH TO HIGHLIGHT THE TIME PERIODS WHEN PROBABILITIES LOOK HIGHEST FOR SOMETHING TO OCCUR. IF/WHEN CONVECTION APPEARS MORE LIKELY AT ANY SITE... WILL AMEND THE FORECAST AND TRY TO GET SOME LEAD TIME... BUT FOR NOW CONFIDENCE IS LOW FOR MOST LOCATIONS. KRWF LOOKS MOST CERTAIN TO SEE ACTIVITY... ALONG WITH KAXN... SO HIGHLIGHTED THINGS A BIT MORE THERE... BUT THEY MAY NEED AMENDING AS WELL IF THINGS LOOK TO HOLD TOGETHER. KMSP... OVERALL CONFIDENCE IN FORECAST DETAILS IN NOT PARTICULARLY HIGH... BUT HAVE INCREASED CONFIDENCE THAT VFR CONDITIONS WILL LINGER LONGER INTO THE EVENING AND RETURN SOMEWHAT SOON AGAIN ON SATURDAY. HIGHLIGHTED TIME FRAMES IN TEMPO AND VCSH PORTION OF THE TAF... MAINLY FROM 05Z THROUGH 13Z... IS WHEN MVFR AND PERHAPS BRIEF IFR CONDITIONS COULD OCCUR. THIS WILL BE WITH ANY SHRA/TSRA THAT IMPACTS THE AREA... WITH A BEST GUESS OF 07-09Z FOR THE MOST LIKELY POOR CONDITIONS. AMENDMENTS WILL LIKELY BE NEEDED TO ADJUST TIMING AND/OR INCREASE CONFIDENCE AS ACTIVITY SPREADS INTO THE AREA OVERNIGHT... AS WELL AS THE POSSIBILITY FOR SOME MVFR FOG EVEN IF PCPN DOESN/T WORK INTO THE AREA AS EXPECTED JUST GIVEN THE QUIESCENT FLOW AND FAIRLY MOST BOUNDARY LAYER. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TRH/DWE/TRH
Hazardous weather outlook, Aug 12, 3:50 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 350 PM CDT FRI AUG 12 2011 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 130900- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 350 PM CDT FRI AUG 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF WEST CENTRAL AND CENTRAL MINNESOTA INTO THIS EVENING. THE MAIN HAZARDS WITH THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS ARE STILL POSSIBLE IN EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN BUT THEY SHOULD BE MORE ISOLATED INTO EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL INCREASE MONDAY NIGHT ACROSS THE REGION...AND PERSIST THROUGH THURSDAY. HOWEVER...IT IS MUCH TOO EARLY RIGHT NOW TO DETERMINE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER PARTS OF WEST CENTRAL MINNESOTA.
In the hours before
Special weather statement, Aug 12, 7:42 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
742 PM CDT FRI AUG 12 2011
MNZ041-047-048-054>056-064-130245-
CHIPPEWA-DOUGLAS-LAC QUI PARLE-POPE-STEVENS-SWIFT-YELLOW MEDICINE-
742 PM CDT FRI AUG 12 2011
...THUNDERSTORMS MOVING INTO CHIPPEWA...DOUGLAS...LAC QUI
PARLE...POPE...STEVENS...SWIFT AND YELLOW MEDICINE COUNTIES THROUGH
945 PM CDT...
AT 741 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF ELBOW
LAKE TO DONNELLY TO 3 MILES SOUTH OF ASTORIA. THESE STORMS WERE
MOVING EAST AT 20 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BELLINGHAM.
DONNELLY.
LOUISBURG.
MADISON.
BURR.
APPLETON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER.
&&
LAT...LON 4500 9646 4526 9635 4522 9611 4540 9613
4542 9625 4577 9617 4577 9577 4612 9576
4611 9515 4547 9513 4541 9514 4541 9526
4490 9525 4488 9548 4476 9549 4469 9537
4455 9536 4454 9560 4462 9562 4463 9645
TIME...MOT...LOC 0042Z 276DEG 19KT 4611 9608 4569 9603
4452 9654The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 8:50 PM CDT | Special Weather Statement | MPX | Chippewa, Douglas, Kandiyohi, Pope, Redwood, Renville and 2 more | 70 min |
| Aug 12, 9:44 PM CDT | Special Weather Statement | MPX | Redwood, Renville | 46 min |
| Aug 12, 11:11 PM CDT | Special Weather Statement | MPX | Wright | 49 min |
| Aug 13, 1:36 AM CDT | Areal Flood Advisory | MPX | Carver, Hennepin, Ramsey, Scott | 3 hr |
| Aug 13, 2:02 PM CDT | Special Weather Statement | MPX | Anoka, Benton, Chisago, Hennepin, Isanti, Kanabec and 4 more | 88 min |
| Aug 13, 3:46 PM CDT | Special Weather Statement | MPX | Anoka, Chisago, Dakota, Isanti, Kanabec, Mille Lacs and 2 more | 89 min |
Nearby
Special Weather Statements in Minnesota, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.